Doctors may be giving the wrong dosage of adrenaline in an emergency because of labelling

Jan 01, 2008

A new study by Cambridge University reveals that doctors treating life-threatening emergencies such as allergy attacks may give the wrong dosage of adrenaline (epinephrine) because of confusing labelling.

Adrenaline is stored in salt water in glass ampoules which are broken open when the drug is needed. The amount of adrenaline contained in the ampoule is usually expressed as both a dose (1 mg of the drug per 1 mL of salt water) and a ratio (1 part drug for every 1000 parts of salt water) on the label.

The ratio requires doing arithmetic to figure out how much drug to give. Therefore, doctors understand doses much better (and quicker) than ratios. Dr Daniel Wheeler at the University of Cambridge concluded from his research that having to do extra calculations to figure out how much adrenaline to give a person in an emergency might lead to the errors and delays which are common in administering the drug.

Dr Wheeler said: “It is well documented that patients are commonly given the wrong dosage of adrenaline.”

In order to determine whether the labelling was indeed the cause of the high number of dosing errors, the researchers set up mock scenarios. They programmed a medical mannequin to look like it was having a life-threatening allergic reaction. They then gave the doctors ampoules of adrenaline and told them to treat the emergency.

One half of the doctors were randomly assigned to ampoules with labels that had the adrenaline dose. The other half were randomly assigned to ampoules with labels that had the amount of adrenaline expressed as a ratio. The researchers then measured the amount of drug the doctors gave and how long it took them to give it.

All but 2 doctors out of 14 whose ampoules with labels that expressed the amount of adrenaline as a ratio overdosed their patients. Because they had to figure out how much drug to give, the doctors using ampoules labeled with a ratio also took about 1.5 minutes longer to give it.

“The findings might be different if the doctors had to treat a real person. In reality, the labels have doses and ratios, not one or the other,” said Dr Wheeler. “However, this does give us insight into the problem and a fairly easy solution – expressing drug concentrations exclusively as doses we believe would improve patient safety.”

Source: University of Cambridge

Explore further: National Cancer Institute supports next-generation Austrian HPV vaccine

add to favorites email to friend print save as pdf

Related Stories

Doctors urged to routinely screen for self-injury

Jun 09, 2010

(PhysOrg.com) -- Young adults self mutilate to cope with emotional pain, independent of other mental illness, finds Janis Whitlock, who urges doctors and nurses to routinely screen for evidence of such behaviors.

Goose bumps, laughter and butterflies

Sep 14, 2009

The human body is as mysterious as it is magnificent. For every essential function like thought or a heartbeat, the body exhibits quirky behaviors that seem to defy explanation. Like goose bumps. Or hiccups. ...

Recommended for you

A new tool in drug overdose prevention

18 hours ago

The Center for Disease Control reported earlier this month that the heroin overdose death rate across 28 states it surveyed doubled between 2010 and 2012. This sharp increase and the chilling statistics that say more than 11 ...

Nasal spray treats heroin overdose

Oct 28, 2014

"Every year, drug overdoses are responsible for roughly 1000 ambulance calls in Oslo," says Arne Skulberg, an anaesthesiologist, a PhD candidate at NTNU and the 2014 winner of Norway's Researcher Grand Prix ...

User comments : 1

Adjust slider to filter visible comments by rank

Display comments: newest first

superhuman
not rated yet Apr 17, 2008
It makes one afraid of doctors!

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.